Thunderstorm Wind, Ottawa
- When
- August 13, 8:44 PM CST
- Where
- Ottawa County, 3 mi ENE of Ottawa
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.867, -94.750
Strong thunderstorm wind snapped large tree limbs.
Widespread thunderstorms developed across eastern Oklahoma during the evening hours of the 13th and early morning hours of the 14th, as a cold front moved through the region. The strongest thunderstorms produced damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Widespread thunderstorms developed across eastern Oklahoma during the evening hours of the 13th and early morning hours of the 14th, as a cold front moved through the region. The strongest thunderstorms produced damaging wind gusts. Locally heavy rainfall resulted in some flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 13, 6:51 PM CST, 1 hour 53 minutes earlier.
Area Forecast Discussion
National Weather Service Tulsa OK
751 PM CDT Sun Aug 13 2023
...New SHORT TERM...
.SHORT TERM...
(The rest of tonight)
Issued at 735 PM CDT Sun Aug 13 2023
Thunderstorms are expected to become widespread across northeast
Oklahoma and northwest Arkansas over the next few hours as a
cold front that currently extends from near the Kansas City
metro area into northwest Oklahoma moves into the area. As thunderstorms
develop near the advancing cold front in Kansas, another cluster of
storms over western Oklahoma will spread east into the area.
There is adequate instability and shear for these storms to
become strong to severe with wind gusts to around 70 mph and
large hail the concern. Heavy rain will also be an issue
tonight with precipitable water values running around 2.3 inches
and training of storms possible. Will leave the Flash Flood Watch
for tonight as is for now.
Will let the heat headlines expire at 8 pm. However, there will continue
to be some heat index values above criteria until the sunsets.
Current forecast for tonight is largely on track. Have only made a
few adjustments to better reflect current trends.
&&
.LONG TERM...
(Monday through Sunday)
Issued at 158 PM CDT Sun Aug 13 2023
Some lingering showers and possibly a few rumbles of thunder will
be possible through the mid morning hours behind the front across
northeast Oklahoma along the elevated frontal zone. These showers
should wane by the afternoon, as the cold front pushes through the
forecast area, ushering in a much cooler and drier modified
Canadian airmass. Highs tomorrow are only expected to top out in
the lower to mid 80s for most of the forecast area, with lower
dewpoints and a breezy north wind making it feel a little cooler
possibly. The drier airmass and clearing skies will allow low
temperatures to drop into the 50s and lower 60s for a couple of
mornings. Wednesday morning looks to be the coolest as surface
high pressure settles directly overhead allowing for ideal
radiational cooling conditions. Some normally colder locations of
northwest Arkansas could, dare I say, approach low temperatures
near 50 degrees Wednesday morning. A warming trend will commence
on Wednesday through the end of the forecast period as upper
ridging begins to build back eastward over the region. A week
boundary could move through the region on Thursday, bringing a bit
a reinforcing shot of drier air, though temperatures aren't
expected to be affected too much by this boundary, but it will
keep humidity down some into the weekend. High temperatures into
the upper 90s to near 100 degrees will be likely into next
weekend with a dry forecast through the end of the period. a few
spotty terrain induced storms could pop up in the afternoon next
weekend as the center of the ridge axis shifts slightly eastward,
but coverage would be very limited if anything does occur.
Bowlan
.AVIATION...
(18Z TAFS)
Issued at 101 PM CDT Sun Aug 13 2023
VFR conditions will prevail in the near term with bkn mid cloud
and a few showers. Mid cloud will gradually fade and then focus
will be with storms as they approach from the west and north ahead
of a front. Several runs of the CAMs this morning suggest timing
during the evening around 03Z for the NE OK sites and around 05Z
for the far NW AR sites. Guidance still indicates a sharp
southward cutoff, so prob30 mention was used at KFYV and was left
out completely at KMLC and KFSM. Time-height moisture plots
suggest a period of MVFR cigs are possible behind the front for a
few hours, especially at the NW AR sites. Also indicated a wind
shift to NW/N with some gusts possible.
Lacy
&&
.AVIATION...
(18Z TAFS)
Issued at 101 PM CDT Sun Aug 13 2023
VFR conditions will prevail in the near term with bkn mid cloud
and a few showers. Mid cloud will gradually fade and then focus
will be with storms as they approach from the west and north ahead
of a front. Several runs of the CAMs this morning suggest timing
during the evening around 03Z for the NE OK sites and around 05Z
for the far NW AR sites. Guidance still indicates a sharp
southward cutoff, so prob30 mention was used at KFYV and was left
out completely at KMLC and KFSM. Time-height moisture plots
suggest a period of MVFR cigs are possible behind the front for a
few hours, especially at the NW AR sites. Also indicated a wind
shift to NW/N with some gusts possible.
Lacy
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 70 82 62 84 / 70 40 0 0
FSM 76 85 65 85 / 30 10 0 0
MLC 73 82 63 85 / 20 10 0 0
BVO 67 82 57 83 / 80 20 0 0
FYV 70 80 56 81 / 50 20 0 0
BYV 69 80 58 80 / 60 20 0 0
MKO 70 82 60 82 / 40 20 0 0
MIO 67 80 58 82 / 80 20 0 0
F10 70 81 60 83 / 40 20 0 0
HHW 76 88 66 87 / 0 0 0 0
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch until 7 AM CDT Monday for OKZ057-058-062-063.
Excessive Heat Warning until 8 PM CDT this evening for OKZ049-
053-060-064>067-070>076.
Heat Advisory until 8 PM CDT this evening for OKZ054>059-061>063-
068.
AR...Flood Watch until 7 AM CDT Monday for ARZ001-002.
Excessive Heat Warning until 8 PM CDT this evening for ARZ019-
020-029.
&&
SHORT TERM...10
LONG TERM....04
AVIATION...12Hazardous Weather Outlook National Weather Service Tulsa OK 446 PM CDT Sun Aug 13 2023 ARZ001-002-010-011-019-020-029-OKZ049-053>076-141030- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 446 PM CDT Sun Aug 13 2023 This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...Tonight. TORNADO. RISK...Limited. AREA...Far northeast Oklahoma and far northwest Arkansas. ONSET...After 8 PM. SEVERE THUNDERSTORM. RISK...Elevated. AREA...Northeast Oklahoma and northwest Arkansas. ONSET...After 8 PM. FLASH FLOOD/HEAVY RAIN. RISK...Limited. AREA...Far northeast Oklahoma and northwest Arkansas. ONSET...After 8 PM. DANGEROUS HEAT. RISK...Critical. AREA...Eastern Oklahoma and western Arkansas. ONSET...Ongoing. AREA AT GREATEST RISK...Much of eastern Oklahoma and west-central Arkansas. DISCUSSION... Dangerous heat indices continue this afternoon with a very humid airmass in place. The most severe conditions are occurring across east-central into southeast Oklahoma, as well as the lower Arkansas River valley of west-central Arkansas. Here, heat indices between 110 and 117 are occurring. Heat index values will fall slowly through the evening. Thunderstorm potential will increase into the evening hours across northeast Oklahoma and eventually into far northwest Arkansas, all ahead of a front. Some of these storms will be strong to severe, with damaging winds to 70 mph the main threat, with possibly some large hail. This threat will be greatest to the north of highway 412 and closer to the Kansas and Missouri borders. The severe threat should begin to decrease overnight. Heavy rain fell across far northeast Oklahoma into far northwest Arkansas, near the Missouri border, early this morning. With another round of storms and heavy rainfall expected tonight in that same general area, the potential for flash flooding will increase. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Activation of the Regional Spotter Network Likely. .DAYS TWO THROUGH SEVEN...Monday through Saturday. MONDAY...Thunderstorm Potential. TUESDAY AND WEDNESDAY...No Hazards. THURSDAY THROUGH SATURDAY...Dangerous Heat Potential. EXTENDED DISCUSSION... A few storms may linger into Monday morning across northeast Oklahoma and northwest Arkansas behind the front. Severe weather is not expected. A ridge of high pressure aloft is expected to build over the region toward the latter part of the week. Hot temperatures will make a return, with afternoon heat indices once again climbing above 100 degrees. weather.gov/tulsa contains additional information.
Special Weather Statement
National Weather Service Tulsa OK
851 PM CDT Sun Aug 13 2023
OKZ058-140215-
Ottawa OK-
851 PM CDT Sun Aug 13 2023
...A strong thunderstorm will impact portions of northeastern Ottawa
County through 915 PM CDT...
At 851 PM CDT, Doppler radar indicated a strong thunderstorm over
Miami, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Miami... Ottawa...
This includes Interstate 44 between mile markers 306 and 317.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3682 9488 3689 9493 3697 9474 3690 9468
TIME...MOT...LOC 0151Z 247DEG 22KT 3688 9485
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPHSpecial Weather Statement
National Weather Service Tulsa OK
930 PM CDT Sun Aug 13 2023
OKZ057-058-063-140300-
Craig OK-Delaware OK-Ottawa OK-
930 PM CDT Sun Aug 13 2023
...Strong thunderstorms will impact portions of central Craig,
northwestern Delaware and Ottawa Counties through 1000 PM CDT...
At 930 PM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 11 miles north of White Oak to 6 miles north of
Seneca. Movement was east at 15 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Miami... Baxter Springs...
Grove... Commerce...
Fairland... Afton...
Quapaw... Welch...
Bernice... Bluejacket...
Wyandotte... Treece...
Picher... Bernice State Park...
Narcissa... Ottawa...
Cayuga... Peoria...
Cardin... Centrailia...
This includes Interstate 44 between mile markers 287 and 324.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
northeastern Oklahoma.
&&
LAT...LON 3666 9462 3659 9491 3676 9543 3680 9543
3700 9487 3700 9462
TIME...MOT...LOC 0230Z 253DEG 14KT 3677 9534 3693 9465
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPHThe Tulsa radar (KINX), 106 km away, was scanning. The volume nearest the first event began at 02:43 UTC.
24 thunderstorm wind, 6 flash flood. Local standard time, as filed.
Strong thunderstorm wind snapped large tree limbs.
Several roads were flooded in and around Ottawa.
Portions of several roads were flooded northeast of Afton.
Portions of several roads were flooded northeast of Big Cabin.
Portions of several roads in and around Vinita were flooded.
The Oklahoma Mesonet station near Oilton measured 62 mph thunderstorm wind gusts.
Thunderstorm wind gusts were estimated to 65 mph.
Portions of several roads were flooded southwest of Big Cabin.
Strong thunderstorm wind blew down a tree.
Strong thunderstorm wind blew down power lines in southwest Tulsa.
Strong thunderstorm wind snapped numerous large tree limbs, and blew down power lines.
Strong thunderstorm wind snapped numerous large tree limbs from Highway 169 to N 145th E Avenue and E 76th Street N.
Strong thunderstorm wind snapped large tree limbs east of Highway 169 near E 56th Street N.
Strong thunderstorm wind snapped large tree limbs, and blew down numerous power lines.
The ASOS at the Tulsa International Airport measured 64 mph thunderstorm wind gusts.
Thunderstorm wind gusts were estimated to 75 mph.
Strong thunderstorm wind uprooted trees, and blew down several power poles.
Strong thunderstorm wind damaged a hangar at Gundys Airport, and blew down trees and power lines in the area.
Strong thunderstorm wind snapped numerous large tree limbs, blew down small trees, and blew down numerous power lines across the southeast side of Owasso, from N 145th E Avenue through N 193rd E Avenue.
Thunderstorm wind gusts were estimated to be in excess of 80 mph.
Strong thunderstorm wind blew down several large trees.
Strong thunderstorm wind uprooted trees.
Several roads were flooded in a neighborhood on the northeast side of Tulsa.
Strong thunderstorm wind snapped numerous large tree limbs, and blew down power lines.
The Oklahoma Mesonet station near Wynona measured 59 mph thunderstorm wind gusts.
Strong thunderstorm wind snapped large tree limbs.
Thunderstorm wind gusts were estimated to 70 mph. Numerous large tree limbs were snapped in this area.
Thunderstorm wind gusts were estimated to 60 mph.
Strong thunderstorm wind blew off the roof from an outbuilding, and uprooted several trees.
Thunderstorm wind gusts were measured to 76 mph. Large tree limbs were snapped from trees in the area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1131818, 1131702, 1131817, 1131816, 1131692, 1131693, 1131695, 1131815, 1132353, 1131696, 1132341, 1132332, 1132334, 1132338, 1131691, 1131698, 1131820, 1132329, 1132346, 1131697, 1131701, 1131819, 1131814, 1131700, 1131694, 1132331, 1132335, 1131699, 1132351, 1132315.